Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 20, 2008
Blood Tests and Insulin Injections, Insulin
Question from Salem, Oregon, USA:
When I took an injection with my pre-filled Humalog pen, blood leaked into the pen and got mixed within the insulin inside of the pen. Is this normal? Will the insulin still work as well as it does in normal circumstances?
The injection probably resulted in hitting a small blood vessel. Part of the previous instruction with insulin syringe use required that patients aspirate back to make sure there was no blood so the insulin would not be injected directly into a vein with a rapid blood sugar fall. We rarely do this anymore and never with insulin pens. The reason it is not done is that it was probably not necessary. When blood does backfill into the syringe, it should still work okay. As a matter of safety, I would remove the needle and use another injection site. Depending on how much blood is in the pen cartridge, I might throw it away. This would be especially true if there were a lot of blood. A trace amount probably doesn’t bother anything. The insulin pens do have a bacteriostatic additive to prevent bacterial contamination.
Additional comments from Dr. David Schwartz:
Of course, this is not normal. And, I’ve never imagined how this could happen because with injections you should be pushing the insulin out. How did you manage to suck the blood back? Perhaps you hit an artery? How is that possible with a tiny insulin needle?
I actually don’t know if the insulin will react the same, but I doubt it and I wouldn’t chance it. I’d start a new pen. Furthermore, I would have you ask your Certified Diabetes Educator to review your injection technique.